Wisconsin, 2016

Hail in Wisconsin, June 6, 2016

June 6, 2016 · NWS GRB · 2 events in 2 counties and zones

An upper level disturbance in northwest flow produced isolated thunderstorms. A couple of the storms dropped penny to quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$6,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

An upper level disturbance in northwest flow produced isolated thunderstorms. A couple of the storms dropped penny to quarter size hail. Hail covered the ground, causing crop damage in West Bloomfield. A video recording showed a gustnado, that lasted for about 30 seconds, near Lake Winnebago.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 6, 5:39 AM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 6, 5:39 AM CST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
639 AM CDT MON JUN 6 2016

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Tuesday
Issued at 436 AM CDT Mon Jun 6 2016

Another sharp upper trough will move across Wisconsin today. The
best jet action will be south of here, but very cold temperatures
aloft for June should produce lots of showers and thunderstorms
today, especially during the afternoon. Evaporation of rain into
low level dry air should make for gusts to 40 knots with some of
the storms and wet bulb zero heights of 5000 to 7000 ft argue for
at least some small hail. High temperatures today may be reached
before midday in some areas depending on the time of arrival of
the showers and thunderstorms. Scattered showers could continue
for awhile tonight but think they will be mostly confined to the
north. Tuesday should be partly sunny and cooler than normal with
a slight chance of a shower along the lake and bay breezes in the
afternoon.

.LONG TERM...Tuesday Night Through Sunday
Issued at 436 AM CDT Mon Jun 6 2016

The slow moving upper low system is progged to finally drift east
of the area by mid week. Medium range models are in fair
agreement with one last shortwave spoke to rotate over parts
eastern wisconsin Tuesday evening.

Otherwise drier and warmer conditions expected the later half of
the week and well into the weekend as the western states upper
ridge nudges inland. Progs in fair agreement with at times
spilling weak convection over the ridge and tracking southeast
toward parts of the western Great Lakes region through much of
the week. Confidence with timing is low so therefore will
continue with low end chance pops.

Models divert with late next weekend into early next week with
the rate of change with respect to the upper ridge beginning to
flatten and allow a frontal system to track over the northern
plains. Nevertheless deeper moisture appears to remain well
south.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 639 AM CDT Mon Jun 6 2016

Strong upper level jet streaks will move across the
region today and produce occasional showers and a few thunderstorms.
Strong wind surface gusts of 40 knots are possible with the activity,
even if no thunder and lightning are present. WHile conditions will
be VFR much of the time ceilings and visibilities will drop to MVFR
during precipitation. The showers and thunderstorms will diminish this
evening but there will still be some showers around overnight with MVFR
ceilings.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......TDH
AVIATION.......RDM
Hazardous weather outlook, Jun 6, 3:42 AM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
442 AM CDT MON JUN 6 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-070945-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
442 AM CDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY, ESPECIALLY IN THE AFTERNOON.
WHILE SEVERE THUNDERSTORMS ARE NOT LIKELY, A FEW COULD PRODUCE WIND
GUSTS OF 40 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT PEAK WIND GUSTS AND HAIL TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-070945-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
442 AM CDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST WINDS MAY PRODUCE CONDITIONS HAZARDOUS TO SMALL CRAFT
OVER THE SOUTHERN BAY AND THE LAKE MICHIGAN NEARSHORE WATERS
MAINLY SOUTH OF STURGEON BAY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

RDM/TDH

In the hours before

Special weather statement, Jun 6, 6:50 AM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
750 AM CDT MON JUN 6 2016

WIZ030-035-036-061415-
PORTAGE WI-WOOD WI-MARATHON WI-
750 AM CDT MON JUN 6 2016

...SHOWERS WITH GUSTY WINDS APPROACHING CENTRAL WISCONSIN...

AT 748 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF SHOWERS
ANDISOLATED THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CORNELL
TO 6 MILES SOUTH OF OSSEO TO 6 MILES NORTHEAST OF BUFFALO CITY.
MOVEMENT WAS EAST AT 45 MPH.

WINDS GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THESE
SHOWERS AND STORMS.

SHOWERS AND GUSTY WINDS BE NEAR...
ABBOTSFORD AROUND 855 AM CDT.
BABCOCK AROUND 900 AM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE RUDOLPH...KELLNER...
CRANMOOR...ATHENS...POWERS BLUFF COUNTY PARK...BIG EAU PLEINE COUNTY
PARK...LINDSEY...BETHEL...PORT EDWARDS AND RIB FALLS.

LAT...LON 4503 9031 4503 9020 4509 9020 4500 8970
      4425 8970 4425 9032
TIME...MOT...LOC 1248Z 286DEG 38KT 4519 9121 4449 9119 4430 9178

KIECKBUSCH
Special weather statement, Jun 6, 8:14 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
914 AM CDT MON JUN 6 2016

WIZ030-035-036-045-061515-
MARATHON-WOOD-PORTAGE-WAUSHARA-
914 AM CDT MON JUN 6 2016

...SHOWERS AND GUSTY WINDS MOVING INTO CENTRAL WISCONSIN...

AT 910 AM CDT, DOPPLER RADAR INDICATED A LINE OF SHOWERS AND
ISOLATED THUNDERSTORMS EXTENDED FROM NEAR CURTISS, SOUTHEAST TO
VESPER, THEN SOUTHWEST TO FINLEY, TO JUST EAST OF LA CROSSE. THIS
LINE WAS MOVING EAST-SOUTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZE HAIL MAY ACCOMPANY THIS LINE OF
SHOWERS AND STORMS.

AK
Special weather statement, Jun 6, 9:09 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1009 AM CDT MON JUN 6 2016

WIZ037>040-045-048>050-061715-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-
1009 AM CDT MON JUN 6 2016

...SCATTERED SHOWERS AND THUNDERSTORMS TO AFFECT CENTRAL AND
EAST-CENTRAL WISCONSIN LATE THIS MORNING...

AT 1009 AM CDT, DOPPLER RADAR INDICATED SCATTERED SHOWERS AND
THUNDERSTORMS OVER PARTS OF CENTRAL AND EAST-CENTRAL WISCONSIN.
SMALL HAIL WITH WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH ANY OF
THESE SHOWERS OR STORMS.

THIS ACTIVITY IS EXPECTED TO PERSIST FOR THE REST OF THE MORNING,
WITH A POTENTIAL FOR ADDITIONAL SHOWERS AND THUNDERSTORMS THIS
AFTERNOON.

AK

The radar

The Green Bay radar (KGRB), 75 km away, was scanning. The volume nearest the first event began at 15:24 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Waushara

When
June 6, 9:25 AM CST
Where
Waushara County, 0.85 mi SE of West Bloomfield
Measured
1 in hail
Crop damage
$6,000
Reported by
Law Enforcement
Coordinates
44.210, -88.960

Hail, up to quarter size, covered the ground and caused some damage to corn crops in West Bloomfield.

Hail, Winnebago

When
June 6, 9:55 AM CST
Where
Winnebago County, 3.23 mi SE of Allenville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.100, -88.570

A thunderstorm dropped penny size hail as it passed north of Winnebago. The time of this event is estimated based on radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631631, 631632.